Alert archive / Minnesota / Tornado Warnings in 2009

Tornado Warning 28, NWS Twin Cities, MN

August 8, 2009Hennepin County, Minnesota

NWS Twin Cities, MN issued this tornado warning at Aug 8, 2009, 8:31 PM CDT for Hennepin County, Minnesota. It was in force for 29 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2009, 8:31 PM CDT (01:31 UTC)
Expired
Aug 8, 2009, 9:00 PM CDT
In force
29 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Hennepin County, MN

The radar

The Minneapolis radar (KMPX), 14 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 8:33 PM CDTTORNADO1 N Mound, MN
Aug 8, 8:34 PM CDTTORNADOMound, MNLOCATED ALONG NORTH DRIVE IN NORTH ARM.
Aug 8, 8:37 PM CDTFUNNEL CLOUD3 Wsw Plymouth, MN
Aug 8, 8:37 PM CDTTORNADO1 W Long Lake, MN
Aug 8, 8:50 PM CDTFUNNEL CLOUDPlymouth, MNFUNNEL SIGHTED AT INTERSECTION OF 494 AND HIGHWAY 55.
Aug 8, 8:55 PM CDTFUNNEL CLOUDPlymouth, MNFUNNEL SIGHTED JUST EAST OF INTERSECTION OF 494 AND ROCKFORD ROAD.
Aug 8, 9:04 PM CDTFUNNEL CLOUDPlymouth, MNFUNNEL CLOUD APPROACHING COUNTY ROAD 169 ALONG COUNTY ROAD 9.
Aug 8, 9:06 PM CDTTSTM WND DMGPlymouth, MNTWO AND ONE HALF INCHE TREES DOWN NEAR INTERSECTION OF 101N AND 26TH AVENUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 3:46 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2009-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2009-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3715 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
3.8
Supercell composite
16.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KMPX 090131
TORMPX
MNC053-090200-
/O.NEW.KMPX.TO.W.0028.090809T0131Z-090809T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
831 PM CDT SAT AUG 8 2009

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL AND CENTRAL HENNEPIN COUNTY IN EAST CENTRAL           
  MINNESOTA...

* UNTIL 900 PM CDT

* AT 831 PM CDT...RADAR INDICATED A DEVELOPING TORNADO. THE MOST
  DANGEROUS PART OF THE STORM WAS NEAR ORONO...OR OVER ORONO...AND
  MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ORONO...
  EXCELSIOR...
  LONG LAKE...
  DEEPHAVEN...
  WOODLAND...
  MINNETONKA...
  WAYZATA...
  THE LAKE MINNETONKA AREA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON RADAR...IT MEANS THAT
STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY
BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN.

&&

LAT...LON 4503 9344 4491 9341 4491 9372 4500 9370
TIME...MOT...LOC 0131Z 261DEG 20KT 4497 9366

$$
1 follow-up statement
000 
WWUS53 KMPX 090136
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
836 PM CDT SAT AUG 8 2009

MNC053-090200-
/O.CON.KMPX.TO.W.0028.000000T0000Z-090809T0200Z/
HENNEPIN MN-
836 PM CDT SAT AUG 8 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
HENNEPIN COUNTY...

AT 833 PM CDT...A TORNADO WAS REPORTED IN NORTH OF MOUND. 

AT 833 PM CDT... THE TORNADIC SEVERE THUNDERSTORM WAS LOCATED NEAR
ORONO...AND MOVING EAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...
EXCELSIOR...LONG LAKE...DEEPHAVEN...WOODLAND...MINNETONKA...
WAYZATA...THE LAKE MINNETONKA AREA AND PLYMOUTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN.

&&

LAT...LON 4503 9344 4491 9341 4491 9372 4500 9370
TIME...MOT...LOC 0136Z 261DEG 20KT 4497 9362

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this tornado warning went out at Aug 8, 6:32 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 8, 6:32 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
632 PM CDT SAT AUG 8 2009

.DISCUSSION...

SHORT WAVE EARLY THIS AFTERNOON OVER CENTRAL SD WILL MOVE NE TO
THE UPPER GREAT LAKES BY LATE TONIGHT. THIS WILL DRIVE SURFACE LOW
PRESSURE...CURRENTLY NEAR KFSD...TO NEAR THE TWIN CITIES BY THIS
EVENING AND ACROSS MUCH OF WI OVERNIGHT. SEVERE WEATHER IS
IMMANENT FOR WEST CENTRAL MN AND A TORNADO WATCH IS IN EFFECT
UNTIL THIS EVENING. COMPLICATING MATTERS FOR EASTERN AREAS IS THE
MID LEVEL CAP OVERHEAD. TAMDAR DATA FOR KSUX...KMSP AND KBRD
SHOWING TEMPS NEAR 15 DEG C AT 700 MB. THIS SHOULD AID IN KEEPING
STORMS AT BAY LOCALLY THROUGH MUCH OF THE AFTERNOON. HOWEVER...AS
EVENING APPROACHES...HEIGHT FALLS AND CAA ALOFT WILL BEGIN TO
ERODE THE CAP...LEADING TO SEVERE STORMS BEING POSSIBLE OVER
EASTERN MN AND WEST CENTRAL WI. INSTABILITY AND SHEAR PARAMETERS
ARE EXTREME...SO THE THREAT FOR TORNADOES IS INCREASING ALONG THE
WARM FRONT AS WE HEAD INTO THE LATE AFTERNOON HOURS. HENCE..A
SIGNIFICANT SEVERE WEATHER EVENT MAY BE UNFOLDING.

WILL CONTINUE THE FFA AS IT COVERS THE AREA THAT RECEIVED FROM 2
TO 5 INCHES OF RAIN EARLY THIS MORNING. ALTHOUGH PW VALUES ARE
CURRENTLY DOWN TO 1.54 INCHES ON OUR 18Z RAOB...MODEL GUIDANCE
SHOWS VALUES INCREASING TO OVER 2 INCHES BY LATE THIS AFTERNOON.

IT WILL BE A LITTLE QUIETER SUNDAY MORNING...BUT THE MAIN TROF ALOFT
WILL BE APPROACHING DURING THE AFTERNOON AND MOVING THROUGH DURING
THE EVENING. MORE THUNDERSTORMS ARE EXPECTED IN THE AFTERNOON WITH
THE FAR EASTERN AND SOUTHERN CWA UNDER THE GUN FOR A FEW SEVERE
STORMS.

SURFACE HIGH PRESSURE WILL SLOWLY BUILD OVER THE UPPER MS VALLEY
EARLY NEXT WEEK ALONG WITH HEIGHTS ALOFT RISING OVER THE NORTHERN
ROCKIES AND NORTHERN PLAINS. THIS WILL LEAD TO HIGHS AT OR ABOVE
NORMAL.

THUNDERSTORMS BEGIN TO COME BACK INTO THE PICTURE LATE IN THE WORK
WEEK AS NIGHTTIME THUNDERSTORM COMPLEXES ARE POSSIBLE CRESTING THE
UPPER RIDGE OVER THE DAKOTAS AND NORTHERN MN. BETTER CHANCE FOR
STORMS NEXT WEEKEND AS ANOTHER SIGNIFICANT TROF APPROACHES FROM
THE WEST.

&&

.AVIATION... /00Z TAF ISSUANCE/
CDFNT WILL CONTINUE TO PUSH EAST THROUGH ALL OF THE TAF SITES
OVERNIGHT. AIRMASS OVER SOUTH CENTRAL INTO EAST CENTRAL MN AND PARTS
OF SOUTHERN WISCONSIN REMAINS WELL CAPPED WITH MID LEVEL TEMPS PLUS
17 DEGREES CELSIUS. THE LATEST WATER VAPOR IMAGERY SHOWED A DRY
INTRUSION POKING INTO SOUTH CENTRAL MN...ASSOCIATED WITH JET MAX
THAT STRETCHES FROM SOUTHWEST U.S. INTO THE UPPER MIDWEST.
CONVECTION EXPECTED TO CONTINUE ALONG AND NORTH AND EAST OF THE
FRONTAL BOUNDARY. CEILINGS WILL LOWER TO IFR CONDS BEHIND THE COLD
FRONT AS AIRMASS BEHIND THE FRONT STILL REMAINS RATHER MOIST.
DEWPOINTS WERE IN THE MIDDLE 60S AND LOWER 70S BEHIND THE FRONT.
ELSEWHERE...CLOUD AND CEILINGS HEIGHTS WILL BE BETWEEN 3000-5000
FEET AGL...THEN LOWERING TO AROUND 1000-2000 FEET AGL OVERNIGHT.
TSRA CHANCES OVERNIGHT MAINLY CONFINED OVER WESTERN WISCONSIN AND
EAST CENTRAL MN.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR
ANOKA-CARVER-CHIPPEWA-DAKOTA-GOODHUE-HENNEPIN-KANDIYOHI-LE
SUEUR-MCLEOD-MEEKER- NICOLLET-RAMSEY-RENVILLE-RICE-SCOTT-SIBLEY-
STEELE-WASECA-WASHINGTON-WRIGHT.

WI...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CHIPPEWA-DUNN-EAU
     CLAIRE-PEPIN-PIERCE-ST. CROIX.

&&

RAH/JM
Hazardous weather outlook, Aug 8, 1:28 PM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
128 PM CDT SAT AUG 8 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
128 PM CDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE OUTLOOK
AREA THIS AFTERNOON AND TONIGHT. STRONG DESTABILIZATION IS OCCURRING
ACROSS THE REGION TODAY AS A LOW PRESSURE SYSTEM AND WARM FRONT
LIFTS NORTH OVER SOUTHERN MINNESOTA. THIS WILL BE THE FOCUS FOR
SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE EXPECTED ACROSS WEST CENTRAL MINNESOTA BY MID
AFTERNOON BEFORE CONTINUING NORTHEASTWARD. THE MAIN SEVERE WEATHER THREAT WILL
BE DAMAGING WINDS AND VERY LARGE HAIL...BUT TORNADOES ARE
POSSIBLE NEAR THE SURFACE LOW AND FRONTAL BOUNDARY ACROSS CENTRAL
AND SOUTH CENTRAL MINNESOTA THIS AFTERNOON AND THIS EVENING...AND
ACROSS WEST CENTRAL WISCONSIN THIS EVENING. HEAVY RAIN WILL REMAIN
A THREAT OVER PARTS OF THE AREA AS WELL...AS ANOTHER LARGE
THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP TONIGHT. FLASH
FLOODING OF URBAN AREAS AND SOME AREA RIVERS AND STREAMS WILL BE
POSSIBLE. HEAT INDEX VALUES WILL RANGE FROM 95 TO 100 DEGREES THIS
AFTERNOON ACROSS PARTS OF EAST CENTRAL AND SOUTH CENTRAL
MINNESOTA. PLEASE VISIT THE LATEST WEATHER STATEMENTS CONCERNING
THE INDIVIDUAL HAZARDOUS WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WEATHER PATTERN WILL REMAIN UNSTABLE INTO SUNDAY NIGHT WITH
THUNDERSTORMS POSSIBLE AS A WEATHER SYSTEM MOVES ACROSS THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.

MDB/RAH

In the hours before

Special weather statement, Aug 8, 2:45 PM CDT, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
245 PM CDT SAT AUG 8 2009

MNZ064-065-067-073>075-082030-
BROWN-NICOLLET-REDWOOD-RENVILLE-SIBLEY-YELLOW MEDICINE-
245 PM CDT SAT AUG 8 2009

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHWEST MINNESOTA...

STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO AREAS FROM NEAR WOOD
LAKE TO TRACY TO SPRINGFIELD AFTER 315 PM CDT. THE STRONGEST
THUNDERSTORMS WERE NEAR PIPESTONE IN FAR SOUTHWEST MINNESOTA AT 243
PM CDT AND MOVING NORTHEASTWARD AT ABOUT 35 MPH. BE ALERT FOR
POSSIBLE SEVERE WEATHER WARNINGS. A TORNADO WATCH IS IN EFFECT
UNTIL 7 PM CDT.

MDB
Local storm report, Aug 8, 4:26 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
426 PM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             7 NW WALNUT GROVE       44.30N 95.56W
08/08/2009  E1.00 INCH       REDWOOD            MN   PUBLIC

            HAILED ABOUT FIVE MINUTES. MOST OF THE HAIL WAS THREE
            QUARTER INCH IN DIAMETER.

&&

TDK
Local storm report, Aug 8, 7:07 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
707 PM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     HAIL             1 WSW KIMBALL           45.31N 94.33W
08/08/2009  E1.25 INCH       STEARNS            MN   PUBLIC

            HAIL SHREDDED GARDEN.

1105 AM     HAIL             3 SE CYLON              45.09N 92.31W
08/08/2009  E0.88 INCH       ST. CROIX          WI   PUBLIC

            HAILED FOR ABOUT FIVE MINUTES.

&&

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:49 PM CDTTornado WarningMPXAnoka, Hennepin, Ramsey26 min
Aug 8, 9:13 PM CDTTornado WarningMPXAnoka, Ramsey, Washington32 min
Aug 8, 9:43 PM CDTTornado WarningMPXWashington32 min
Aug 8, 10:01 PM CDTTornado WarningMPXWashington29 min
Aug 8, 10:14 PM CDTTornado WarningMPXWashington31 min

Nearby

Tornado Warnings in Minnesota, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.